Alert archive / Maine / Wind Chill Advisories in 2018
Wind Chill Advisory 1, NWS Gray, ME
NWS Gray, ME issued this wind chill advisory at Jan 5, 2018, 3:04 AM EST for 9 counties in Maine; 6 counties in New Hampshire. It took effect at Jan 5, 2018, 7:00 PM EST. It was in force for 39 hr.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2018, 3:04 AM EST (08:04 UTC)
- In effect from
- Jan 5, 2018, 7:00 PM EST
- Expired
- Jan 7, 2018, 10:21 AM EST
- In force
- 39 hr
- Issued by
- NWS Gray, ME
Counties Androscoggin County, ME, Cumberland County, ME, Kennebec County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Somerset County, ME, Waldo County, ME, York County, ME, Belknap County, NH, Carroll County, NH, Hillsborough County, NH, Merrimack County, NH, Rockingham County, NH, Strafford County, NH
The radar
The Portland,ME radar (KGYX), 16 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 8.1 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 788 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 11:43 PM EST, 3 hours 21 minutes earlier.
Area forecast discussion, Jan 4, 11:43 PM EST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1143 PM EST Thu Jan 4 2018
.SYNOPSIS...
A powerful nor'easter moving up the eastern seaboard will
move through the Gulf of Maine tonight...with heavy snow
overspreading the area from south to north. Snow will be
heaviest near and just inland from the coast. In addition to the
snow...strong northeast winds will develop...creating whiteout
conditions at times along the coast and inland across western
Maine. The snow pulls away tonight but in its wake more Arctic
air spills into the region with continued gusty winds.
Temperatures on Friday will fall well below zero Friday night
along with bitter wind chills. Most of the area will struggle to
climb above zero Saturday as the core of the cold moves
overhead. Temperatures begin to warm a bit next week, with more
light snow possible on Monday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Update...
Continue to make minor adjustments to the snow forecast totals
across western Maine and New Hampshire this evening, however,
for the most part, the snow is winding down in many areas.
Mainly, we had adjusted snow totals in a band that extended
from the western mountains of Maine into eastern New Hampshire
and points southward towards Manchester. This band dried up over
the last hour, leaving only light snow in its wake.
Otherwise, mainly holding the course as dry air continues to
wrap into the system from the Gulf of Maine. Storm should be
approaching buoy 44037 over the next hour or two as it heads to
make landfall near Eastport. Pressure at the buoy is now 956
mb.
Will lower blizzard and winter storm warnings over souther and western
sections as the snow ends. Make some minor adjustments to the
wind and temperature forecast overnight.
Have lowered marine headlines to gales. See marine section
below.
Prev Disc...
Some blizzard or near-blizzard observations are now
beginning to be reported in portions of NH and ME. Blizzard and
Winter Storm Warnings have not been changed with the latest
issuance. Sub- quarter mile visibilities at times will ideally
coincide with 3 or more hours of winds 35 mph or more for
blizzard conditions to occur. Looking to the south, this
shouldn't be an issue this afternoon and into the early evening
in the blizzard warned areas as this dangerous storm makes its
closest approach into the Gulf of Maine and towards the Eastport
ME/Bay of Fundy region late tonight.
Snowfall totals will be in the double digits for most of the
area when all is said and done. Very strong dynamics and
kinematic profiles will support 2 to maybe even 4" an hour
snowfall totals for a few hours this afternoon and evening. Snow
will taper off tonight for most areas, but strong northerly
winds will create blowing/drifting snow which will be a hazard
all the way to the Canadian border, making driving difficult at
best.
Northern NH and the western Maine mountains will continue to
accumulate several inches of snow overnight into Friday morning.
Have opted to keep the winter storm warnings up through the
overnight hours to account for this snow as well as the gusty
wind threat in this area...instead of issuing separate wind
chill/winter weather advisories.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
***Dangerous Conditions Friday through Saturday as Bitterly Cold
Air Arrives along with Strong Winds and some Blowing Snow***
High Impact Weather Potential: Wind Chill Watch has been issued
as later Wind Chill Warnings and Advisories will likely be
necessary. Blowing snow will reduce visibilities on
Friday...particularly in open areas.
Friday-Friday Night: Surface low pressure will be over New
Brunswick at 12Z Friday...slowly lifting north while weakening
through the day. Impressive cold advection will take morning T8s
of -15 to 20C down to -25 to -30C towards evening...a nearly 3
sigma departure for this time of year. This cold air crests over
the region Friday night. As a result expect surface
temperatures to generally remain stuck in the single digits
through the day Friday before dropping into the minus single
digits south/minus teens north Friday night although continued
wind Friday night will keep absolute temperature from dropping
further.
Snow: Robust snow shower activity is expected in the mountains
through the day Friday with plenty of upslope assistance. Expect a
few inches of accumulation in our typical favored upslope areas.
This activity will gradually wane Friday evening as moisture thins.
Wind / Blowing Snow: Robust cold advection should allow for good
mixing and allow us to make good use of H9 winds of 30-40kts.
Thus...expect winds 15 to 20 mph with gusts 30 to perhaps as
high as 40 mph in a few locations. This will result in some
blowing snow through the day on Friday in open areas.
Wind Chills: Daybreak wind chills will range from the -20s in the
mountains to around -5 along the coast. These fall about 10F during
the day on Friday...and then to -45F north / -25F south Friday
Night. Wind Chill Watch has been issued to draw attention to the
expected cold coming after our current storm.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Arctic high pressure crests over the area on Sunday, shifting to
the east Sunday night. We start off quite cold Sunday morning,
so it will take some effort to warm up into the single digits
and teens. Warming southwest flow and increased cloud cover
Sunday night should prevent temperatures from falling off as
cold as prior nights, generally in the single digits on either
side of zero.
By Monday the next shortwave trough in the northern stream will
be swinging through, likely producing some light snow primarily
in northern areas. Warming temperatures are expected with
temperatures reaching the 20s areawide. Earlier forecasts had
indicated a second low moving up the coast from the southern
stream on Tuesday bringing snow- to- freezing- rain, but this
solution has disappeared from the last few runs of most of our
computer models (except for the Canadian which maintains an
organized surface low but tracks it out to sea).
More cold air moves in Tuesday into Wednesday behind the
departing trough. Temperatures may actually warm above freezing
on the coastal plain on Tuesday in the downslope winds behind
the trough. Coldest night looks like Tuesday night, but by
recent standards this will not be all that cold. Generally only
teens and single digits for lows.
By the later part of next week, models are in good agreement
that we will get in on some warmer air with ridging building
over the East Coast in advance of a central USA trough.
Temperatures may well warm into the 40s by Thursday, our first
solidly above freezing air in weeks.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Short Term...VLIFR in +SN and BLSN through this evening with
northerly winds generally 25G35KT. Conditions will improve as
snow ends this evening...but winds of 20G30KT will continue to
produce some BLSN through the evening. Conditions improve to VFR
after midnight and through the day on Friday. SHSN may bring
local IFR/MVFR conditions to HIE during the day Friday...with
some local BLSN at the other fields as northwesterly winds of
15G25KT with some gusts 30-35KT possible. Winds slacken with
VFR continuing Friday night.
Long Term...VFR conditions expected this weekend. Snow moves in
on Monday with the most impacted areas likely to be in the
north, but MVFR to IFR conditions are possible areawide.
&&
.MARINE...
Short Term...Have dropped both the bays and outer waters to
gales as the trend is downwards.
Long Term...Cold and windy conditions will likely lead to
freezing spray through Sunday morning. Winds gradually diminish
and finally fall below advisory levels at least briefly on
Sunday, but will increase again on Monday as another trough
moves through.
&&
.TIDES/COASTAL FLOODING...
Significant coastal flood issues earlier this afternoon with
the third highest tide in Portland's history (since 1912). Tide
reached 13.79 feet.
Northwest wind will cut down on tonight's high tide. However,
models tend to do this too quickly. Will likely need to issue a
coastal flood advisory for splash-over and erosion.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Wind Chill Watch from 9 AM EST Friday through Sunday morning
for MEZ007>009-012>014-018>022.
Winter Storm Warning until 4 AM EST Friday for MEZ007>009-
012>014.
Coastal Flood Advisory until 2 AM EST Friday for MEZ023>028.
Blizzard Warning until 4 AM EST Friday for MEZ021-022-025>028.
NH...Wind Chill Watch from 9 AM EST Friday through Sunday morning
for NHZ001>013-015.
Winter Storm Warning until 4 AM EST Friday for NHZ001>004.
Coastal Flood Advisory until 2 AM EST Friday for NHZ014.
MARINE...Gale Warning until 5 PM EST Friday for ANZ150>154.
&&
JCHazardous weather outlook, Jan 4, 11:39 PM EST, 3 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 1139 PM EST Thu Jan 4 2018 MEZ018>020-NHZ005>013-015-060445- Interior York-Interior Cumberland-Androscoggin-Southern Grafton- Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire- Eastern Hillsborough-Interior Rockingham- Western And Central Hillsborough- 1139 PM EST Thu Jan 4 2018 ...WIND CHILL WATCH IN EFFECT FROM 9 AM EST FRIDAY THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for Maine, southwest Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Tonight. Areas of blowing snow will continue tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Watch. Brutally cold air returns to the area Friday. With gusty winds expected into the weekend dangerously cold wind chills are likely. Another round of accumulating snow is possible Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ023-024-NHZ014-060445- Coastal York-Coastal Cumberland-Coastal Rockingham- 1139 PM EST Thu Jan 4 2018 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EST FRIDAY... This Hazardous Weather Outlook is for southwest Maine and southern New Hampshire. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Brutally cold air returns to the area Friday. With gusty winds expected into the weekend dangerously cold wind chills are likely. Another round of accumulating snow is possible Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ007>009-012>014-NHZ001>004-060445- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll- 1139 PM EST Thu Jan 4 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 4 AM EST FRIDAY... ...WIND CHILL WATCH IN EFFECT FROM 9 AM EST FRIDAY THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for south central Maine, west central Maine, western Maine and northern New Hampshire. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Watch. Brutally cold air returns to the area Friday. With gusty winds expected into the weekend dangerously cold wind chills are likely. Another round of accumulating snow is possible Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ025>028-060445- Sagadahoc-Lincoln-Knox-Coastal Waldo- 1139 PM EST Thu Jan 4 2018 ...BLIZZARD WARNING IN EFFECT UNTIL 4 AM EST FRIDAY... ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EST FRIDAY... This Hazardous Weather Outlook is for south central Maine. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Blizzard Warning. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Brutally cold air returns to the area Friday. With gusty winds expected into the weekend dangerously cold wind chills are likely. Another round of accumulating snow is possible Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ021-022-060445- Kennebec-Interior Waldo- 1139 PM EST Thu Jan 4 2018 ...BLIZZARD WARNING IN EFFECT UNTIL 4 AM EST FRIDAY... ...WIND CHILL WATCH IN EFFECT FROM 9 AM EST FRIDAY THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for south central Maine. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Blizzard Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Watch. Brutally cold air returns to the area Friday. With gusty winds expected into the weekend dangerously cold wind chills are likely. Another round of accumulating snow is possible Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ150>154-060445- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 1139 PM EST Thu Jan 4 2018 ...GALE WARNING IN EFFECT UNTIL 5 PM EST FRIDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Periods of freezing spray will be likely Friday through the weekend due to very cold air and strong offshore winds. In addition...the very cold temperatures will lead to areas of Arctic sea smoke...possibly dense near the coast. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jan 4, 11:45 PM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1145 PM EST THU JAN 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM SNOW 2 ENE STRATHAM 43.04N 70.88W
01/04/2018 M12.3 INCH ROCKINGHAM NH TRAINED SPOTTER
&&
EVENT NUMBER GYX1800229
JSJLocal storm report, Jan 4, 11:47 PM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1147 PM EST THU JAN 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM SNOW 1 SE SOMERSWORTH 43.25N 70.85W
01/04/2018 M12.0 INCH STRAFFORD NH TRAINED SPOTTER
&&
EVENT NUMBER GYX1800230
LEGROLocal storm report, Jan 4, 11:49 PM EST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1149 PM EST THU JAN 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM SNOW ROCKLAND 44.10N 69.11W
01/04/2018 M8.3 INCH KNOX ME BROADCAST MEDIA
&&
EVENT NUMBER GYX1800231
LEGROLocal storm report, Jan 4, 11:50 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1150 PM EST THU JAN 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM SNOW 2 S RINDGE 42.72N 72.01W
01/04/2018 M15.4 INCH CHESHIRE NH SOCIAL MEDIA
&&
EVENT NUMBER GYX1800232
LEGROLocal storm report, Jan 5, 12:15 AM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1215 AM EST FRI JAN 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM SNOW 2 SSE STRAFFORD 43.30N 71.17W
01/05/2018 M9.5 INCH STRAFFORD NH TRAINED SPOTTER
&&
EVENT NUMBER GYX1800233
JSJLocal storm report, Jan 5, 12:17 AM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1217 AM EST FRI JAN 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 AM SNOW 1 SSW CAMDEN 44.20N 69.07W
01/05/2018 M6.2 INCH KNOX ME TRAINED SPOTTER
&&
EVENT NUMBER GYX1800234
JSJThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 7:58 PM EST | Gale Warning | GYX | 48 hr | |
| Jan 5, 2:54 AM EST | Heavy Freezing Spray Advisory | GYX | 12 hr | |
| Jan 5, 3:04 AM EST | Wind Chill Warning | GYX | Androscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 4 more | 55 hr |
| Jan 5, 2:38 PM EST | Small Craft Advisory | GYX | 60 hr | |
| Jan 5, 2:38 PM EST | Heavy Freezing Spray Warning | GYX | 42 hr |
Nearby
Wind Chill Advisories in Maine, 2018Wind Chill Advisories in New Hampshire, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.